Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2002, 8:57 PM MDT for Douglas County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2002, 8:57 PM MDT (02:57 UTC)
- Expired
- Jun 19, 2002, 9:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:03 PM MDT | Hail 0.75 | Castle Rock, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 3090 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 200257 SVRDEN COC035-200345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 856 PM MDT WED JUN 19 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 945 PM MDT * AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF CASTLE ROCK...OR ABOUT 29 MILES SOUTH OF DENVER...MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...LARKSPUR...PARKER... SURREY RIDGE AND THE PINERY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3953 10496 3916 10499 3920 10469 3955 10468 COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:53 PM MDT, 6 hours 4 minutes earlier.
Area forecast discussion, Jun 19, 2:53 PM MDT, 6 hours 4 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 253 PM MDT WED JUN 19 2002 NORTHEAST SFC WINDS HAVE MADE IT ONTO THE PLAINS THIS MORNING WITH DEWPTS IN THE MID 40S TO LOWER 50S UP IN WYO AND BEGINNING TO ENTER THE CWA. MESOETA BEGINS TO PRODUCE SOME PRECIP BY 00Z IN AND NEAR THE HIGHER TRRN AND THEN DRAGS IT OUT EASTWARD INTO NE/KAN BY 06Z. WOULD LIKE TO SEE A BIT MORE CLOUD OVER WYO TDY BUT WILL KEEP THE SCT POPS GOING FOR TONIGHT AS DYNAMICS AND COOLING ALOFT COME INTO PHASE WITH THE UPSLOPE TO 700MB AND SUFFICIENT SFC HEATING FROM THIS AFTN. CURRENT FCST IS IN LINE. MESOETA FCST CAPES ARE SUFFICIENT FOR A FEW SEVERE STORMS AS TGNT WELL ESPECIALLY EAST OF WELD. UPSLOPE AND MOIST CONDITIONS CONTINUE FOR THURSDAY WITH FCST CAPES REMAINING WELL ABOVE 1200 J/KG IN THE AFTERNOON HRS. COULD EXPECT SOME LOW CLOUDS ACROSS THE EAST EARLY THURS BUT MESOETA CROSS SECTIONS DONT STAY SOCKED IN ALL DAY. LIKE THE IDEA OF PARTLY CLOUDY SKIES FOR THUR AFTN ALONG WITH ANOTHER ROUND OF SCT TSTORMS A FEW OF WHICH COULD BE SEVERE WITH GOOD SHEAR FOR A SHORT TIME IN THE AFTERNOON. WILL LEAVE OUT THE MENTION OF SEVERE AND LET EVENING CREW ASSESS LOCATION AND POSSIBILITY. LOWER AND MID LVL FLOW TREND BACK TO THE SOUTHWEST BY MIDDAY FRI ACCORDING TO THE MESOETA AND CROSS SECTIONS INDICATE A RETURN TO DRYNESS AND STABILITY WITH 700MB TEMPS WARMING BACK TO THE 14-17 DEGC RANGE. AVN FOR FRI ON THE OTHER HAND SHOWING MOISTURE HOLDING IN EAST OF THE DIVIDE WITH SOUTH TO SLIGHTLY SOUTHEAST LOW LVL FLOW. WILL AGAIN GIVE MORE WEIGHT OT THE MESOETA WITH A LESSER CHANCE FOR PRECIP. ALL MDLS HAVE A SERIES OF RIPPLES IN THE SOUTHWEST FLOW AHEAD OF TROUGH OVR THE GRT BASIN SO WILL LEAVE AT LEAST AN ISOLD CHANCE FRIDAY FOR AFT AND EVE DESPITE STRONG WARMING ALOFT. GOING INTO SATURDAY...LOOKS LIKE MORE OF THE SAME WITH THE AVN HAVING A MOIST BIAS EAST OF THE DIVIDE. ATTM...WOULD RATHER STAY THE COURSE WITH THE CURRENT ISOLD POPS AND CONSISTENT WITH FIRE WX ZNS. LONGER TERM...SUNDAY THROUGH WEDNES...UPPER SHORT WAVE HAS PASSED INTO EASTERN MT BY MIDDAY SUNDAY AND AVN FINALLY BCMG DRYER WITH SUBSIDENCE BEHIND TROF. 5890-5920M 500MB HGTS ARE OVER THE AREA BY MON. MRF INDICATING THAT THE RIDGE WILL GET STRONGER THROUGH WED WITH HEIGHS APPROACHING 5950M. WILL KEEP EXT DRY. FREDIN .DEN...NONE
In the hours before
Local storm report, Jun 19, 4:57 PM MDT, 4 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT WED JUN 19 2002
...PRELIMINARY STORM REPORT FOR JUNE 19 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM SOUTH FORT COLLINS CO 0.75 INCH HAIL
06/19/02 LARIMER
0452 PM 4 NW PAWNEE BUTTES CO 1.75 INCH HAIL
06/19/02 WELD
JKLocal storm report, Jun 19, 5:10 PM MDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT WED JUN 19 2002
...PRELIMINARY STORM REPORT FOR JUNE 19 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM SOUTH FORT COLLINS CO 0.75 INCH HAIL
06/19/02 LARIMER
0452 PM 4 NW PAWNEE BUTTES CO 1.75 INCH HAIL
06/19/02 WELD
0505 PM 3 NE PAWNEE BUTTES CO 80 MPH TSTM WIND GUST
06/19/02 WELD ESTIMATED BY SPOTTER
JKLocal storm report, Jun 19, 7:30 PM MDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
730 PM MDT WED JUN 19 2002
...PRELIMINARY STORM REPORT FOR JUNE 19 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0431 PM 4.5 S FORT COLLINS CO 0.75 INCH HAIL
06/19/02 LARIMER
0435 PM SOUTH FORT COLLINS CO 0.75 INCH HAIL
06/19/02 LARIMER
0452 PM 4 NW PAWNEE BUTTES CO 1.75 INCH HAIL
06/19/02 WELD
0505 PM 3 NE PAWNEE BUTTES CO 80 MPH TSTM WIND GUST
06/19/02 WELD ESTIMATED BY SPOTTER
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:20 PM MDT | Severe Thunderstorm Warning | BOU | Gilpin | 40 min |
| Jun 20, 5:25 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 95 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.